Alert archive / Mississippi / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 271, NWS Mobile, AL

December 14, 2022Perry County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Dec 14, 2022, 3:35 PM CST for Perry County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 14, 2022, 3:35 PM CST (21:35 UTC)
Expired
Dec 14, 2022, 4:15 PM CST
In force
40 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Perry County, MS

The radar

The Mobile radar (KMOB), 90 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 14, 12:22 PM CSTTornado Watch PDSSPC10 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
963 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

709 
WUUS54 KMOB 142135
SVRMOB
MSC111-142215-
/O.NEW.KMOB.SV.W.0271.221214T2135Z-221214T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
335 PM CST Wed Dec 14 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Perry County in southeastern Mississippi...

* Until 415 PM CST.

* At 335 PM CST, a severe thunderstorm was located 5 miles south of 
  Rock Hill, or 13 miles northwest of Wiggins, moving northeast at 
  30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Beaumont and New Augusta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CST for southeastern
Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 PM CST for southeastern
Mississippi.

&&

LAT...LON 3122 8915 3134 8884 3096 8884 3091 8914
TIME...MOT...LOC 2135Z 232DEG 21KT 3101 8929 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
1 follow-up statement
149 
WWUS54 KMOB 142153
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
353 PM CST Wed Dec 14 2022

MSC111-142215-
/O.CON.KMOB.SV.W.0271.000000T0000Z-221214T2215Z/
Perry MS-
353 PM CST Wed Dec 14 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST
FOR CENTRAL PERRY COUNTY...

At 353 PM CST, a severe thunderstorm was located 7 miles south of New
Augusta, or 16 miles north of Wiggins, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Beaumont and New Augusta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CST for southeastern
Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3122 8915 3134 8884 3103 8884 3096 8914
TIME...MOT...LOC 2153Z 240DEG 30KT 3109 8906 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 14, 3:13 PM CST, 22 minutes earlier.

Area forecast discussion, Dec 14, 3:13 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
313 PM CST Wed Dec 14 2022

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Tonight)
Issued at 315 PM CST Wed Dec 14 2022

...MODERATE RISK (LEVEL 4 OR 5) OF SEVERE WEATHER ACROSS SOUTHEAST
MISSISSIPPI AND PARTS OF SOUTHWEST ALABAMA WITH AN ENHANCED RISK
(LEVEL 3 OF 5) FOR THE REMAINDER OF SOUTH CENTRAL ALABAMA AND THE
WESTERN FLORIDA PANHANDLE...

.NEAR TERM /Now Through Tonight/...As of 100 PM this after, the
expected tornado outbreak was ramping up across portions of central
and southern MS. Numerous tornado warnings have been issued, and
there have already been several reports of strong tornadoes. A
Particularly Dangerous Situation (PDS) Tornado Watch has been issued
until 8 PM for all of our southeast Mississippi and the western half
of southwest AL. Downstream Watches (to the east) are anticipated
later this evening.

Scattered to numerous supercell thunderstorms have developed, in a
broken line orientation, over central MS and will be impacting our
southeast MS counties shortly. The warm sector of the weather system
continues to spread further inland as the the synoptic warm front
has now move mostly north of our forecast area and the cold front is
now moving into western MS. We expect the cold front to continue to
move steadily east and be approaching the MS/AL line by around
15/00Z and then poised to move out of our forecast areas to the east
by around 15/06Z. SBCAPE values across the entire area will be in
the 1500-2000 J/Kg range through this evening, with current KMOB VWP
indicating SRH values of 150-200 J/KG. Model data indicates 0-3KM
SRH values as high as 250 J/KG across portions of the region late
this afternoon and early this evening, especially near the coast
which will also have a coincident SBCAPE values upwards to around
2500 J/KG. Rich 2m AGL Theta-E slightly in excess of 340 K will be
overspreading most of the MODERATE outlook area late this afternoon
and early this evening. With these factors combining with a 60 Kt
850 MB jet moving across the area, significant risk of severe storms
will continue through the evening hours.

In addition to the severe threat, very heavy rainfall is also likely
with these storms. We have a Flood Watch than continue in effect
continues in effect for our three northwestern-most counties (Perry,
Wayne, and Choctaw counties) but thus far the persistent heavy
rainfall has been to the west of that area. The broken line of
storms will be moving into that area within between 230-3pm, and the
heavy rain threat will begin to increase. Up to 1.5 to 2.0 inches of
rainfall will be possible with the passage of the line, which should
be around 1-2 hours from most locations. Locally double those
rainfall amounts could be possible where training cells move across
the same locations. Fortunately, the progression of the line of
storms to the east across our area will be fairly fast, so while we
may have a few areas experience localized flooding we don't expect
widespread flooding. Several area rivers however are now expected to
approach flood stage or be in minor flood over the next few days.

Other hazards associated with the passage of this system include
high surf and dangerous rip currents along Gulf Beach, as well as
possibility of minor coastal flooding around the Mobile Bay region
this evening around the time of high tide (generally between 8 PM
this evening and 2 AM Thursday. Minor coastal flooding along the
east bound side of the Mobile Causeway (especially near the I-10
Interchange) and also around Dauphin Island and Bayou La Batre will
be possible.

Low temperatures tonight will start trending down from northwest to
southeast across the forecast area with the passage of the cold
front. Lows will range from the low to mid 40s over interior
southeast MS and southwest AL west of I-65, upper 40s along and just
east of the I-65 corridor, and then low to mid 50s along the
immediate coast. /12

&&

.SHORT TERM...
(Thursday through Saturday night)
Issued at 315 PM CST Wed Dec 14 2022

Southwesterly flow aloft will be in place through the period as a
massive upper-level low slowly progresses eastward across the
Great Lakes region. At the surface, strong high pressure will
build in over the south central US, helping to advect a cold, dry
air mass into the region. With the high in place, and PWATs
dropping to below 0.5 inches, PoPs remain out of the forecast
through Saturday morning. A few light showers may be possible
along coastal counties during the Saturday afternoon/evening
timeframe, as an embedded shortwave pushes within the
southwesterly flow aloft. Highs for Thursday and Friday will range
from the upper 50s north to the mid 60s along the coast. Lows for
Thursday and Friday nights will be in the mid to upper 30s
inland, and low to mid 40s along the coast. Temperatures decrease
further for Saturday, with highs areawide in the low to mid 50s
and lows ranging from the upper 20s north to mid 30s along the
coast. /96

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 315 PM CST Wed Dec 14 2022

Generally zonal flow aloft will be in place through the period as
the aforementioned upper low begins to lift away from the Great
Lakes region. By Tuesday, a southern stream shortwave trough looks
to quickly push eastward across the region, helping to increase
rain chances for the Monday evening through Tuesday afternoon
timeframe. It should be noted that the latest 12z model guidance
has trended downward with rain coverage for this disturbance,
owing to a decrease in the amount of moisture return. Therefore,
decided to lower rain chances a bit for this time period (capping
PoPs at 40 percent for land areas). Otherwise, cold temperatures,
with highs in the 50s and lows generally in the 30s, will continue
through the period. /96

&&

.MARINE...
Issued at 315 PM CST Wed Dec 14 2022

Small Craft Advisories are in effect for all of the marine area
until late tonight or early Thursday morning as a strong onshore
flow continues in advance of an approaching cold front, shifting
to the northwest after midnight tonight and persisting into
Thursday morning. Seas offshore up to around 7 or 8 feet over the
Gulf waters through Thursday morning, then subsiding somewhat
thereafter. By Thursday afternoon into Thursday evening, winds
subside to around 15-20 knots with seas subsiding to 4-5 feet.
Winds will continue at or just below SCEC levels for the remainder
of the week, so hazards for small craft will continue. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      48  62  38  63  39  56  32  54 / 100   0   0   0   0  20  20  10
Pensacola   52  65  43  64  43  57  37  55 / 100   0   0   0   0  20  20  10
Destin      56  67  47  64  47  59  40  56 / 100  10   0   0   0  20  20  10
Evergreen   47  61  35  62  37  55  30  53 / 100   0   0   0   0  10  10   0
Waynesboro  42  59  35  59  36  52  28  51 /  80   0   0   0   0  10  10   0
Camden      45  58  36  59  36  52  29  51 / 100   0   0   0   0  10  10   0
Crestview   51  63  36  63  38  57  31  54 / 100  10   0   0   0  20  20  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until midnight CST tonight for ALZ051.

     Coastal Flood Advisory from 8 PM this evening to 2 AM CST
     Thursday for ALZ263>266.

     High Rip Current Risk through late Thursday night for ALZ265-266.

     High Surf Advisory until 3 PM CST Thursday for ALZ265-266.

FL...High Rip Current Risk through late Thursday night for FLZ202-204-
     206.

     High Surf Advisory until 3 PM CST Thursday for FLZ202-204-206.

MS...Flood Watch until midnight CST tonight for MSZ067-075.

GM...Small Craft Advisory until 3 AM CST Thursday for GMZ630>632.

     Small Craft Advisory from 6 PM this evening to 3 AM CST Thursday
     for GMZ633>636.

     Small Craft Advisory until 10 AM CST Thursday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Dec 14, 3:27 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
327 PM CST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     WATER SPOUT      3 SSW SEMINOLE          30.43N 86.43W
12/14/2022                   GMZ635             FL   BROADCAST MEDIA

            VIDEO RELAYED VIA SOCIAL MEDIA OF A
            WATERSPOUT NEAR MID-BAY BRIDGE IN THE
            CHOCTAWHATCHEE BAY.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 3:13 AM CSTFlood WatchMOBPerry, Wayne16 hr
Dec 14, 4:47 AM CSTSpecial Weather StatementMOBJones43 min
Dec 14, 5:15 AM CSTSevere Thunderstorm WarningMOBWayne33 min
Dec 14, 7:17 AM CSTSevere Thunderstorm WarningMOBGreene43 min
Dec 14, 1:35 PM CSTTornado WarningMOBWayne40 min
Dec 14, 2:54 PM CSTTornado WarningMOBWayne16 min
Dec 14, 3:04 PM CSTTornado WarningMOBWayne41 min
Dec 14, 3:21 PM CSTAreal Flood AdvisoryMOBWayne3 hr
Dec 14, 3:56 PM CSTSevere Thunderstorm WarningMOBGeorge, Perry, Stone49 min
Dec 14, 4:24 PM CSTTornado WarningMOBGreene, Perry36 min
Dec 14, 4:43 PM CSTSevere Thunderstorm WarningMOBGeorge, Greene, Perry, Stone47 min
Dec 14, 4:58 PM CSTSevere Thunderstorm WarningMOBGreene, Wayne47 min
Dec 14, 5:18 PM CSTTornado WarningMOBGeorge, Greene26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.